Alert archive / New York / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Buffalo, NY

July 29, 20234 counties in New York

NWS Buffalo, NY issued this beach hazards statement at Jul 29, 2023, 4:12 AM EDT for 4 counties in New York. It took effect at Jul 29, 2023, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 4:12 AM EDT (08:12 UTC)
In effect from
Jul 29, 2023, 12:00 PM EDT
Expired
Jul 29, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

881 
WHUS41 KBUF 290812
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
412 AM EDT Sat Jul 29 2023

NYZ004-291600-
/O.NEW.KBUF.BH.S.0008.230729T1600Z-230729T2100Z/
Wayne-
412 AM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Wayne county.

* WHEN...From noon EDT today through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
3 follow-up statements
530 
WHUS41 KBUF 291356
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
956 AM EDT Sat Jul 29 2023

NYZ001>003-292100-
/O.EXA.KBUF.BH.S.0008.230729T1600Z-230729T2100Z/
Niagara-Orleans-Monroe-
956 AM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Niagara, Orleans, and Monroe counties.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ004-292100-
/O.CON.KBUF.BH.S.0008.230729T1600Z-230729T2100Z/
Wayne-
956 AM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Wayne county.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Apffel
672 
WHUS41 KBUF 291857
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
257 PM EDT Sat Jul 29 2023

NYZ001>004-300000-
/O.EXT.KBUF.BH.S.0008.000000T0000Z-230730T0000Z/
Niagara-Orleans-Monroe-Wayne-
257 PM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara, Orleans, Monroe, and Wayne 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
969 
WHUS41 KBUF 292337
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
737 PM EDT Sat Jul 29 2023

NYZ001>004-300045-
/O.EXP.KBUF.BH.S.0008.000000T0000Z-230730T0000Z/
Niagara-Orleans-Monroe-Wayne-
737 PM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds and waves will slowly subside through this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 3:45 AM EDT, 27 minutes earlier.

Area forecast discussion, Jul 29, 3:45 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
345 AM EDT Sat Jul 29 2023

.SYNOPSIS...
A slow moving cold front will ease its way across the region today.
In the process it will bring fairly widespread showers and scattered
thunderstorms from this morning into early this afternoon...a few of
which could produce locally heavy rainfall and gusty winds mainly
south of Lake Ontario. In the wake of the front much cooler and less
humid weather will overspread the area later today and tonight...
then will last through the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of this writing the slow-moving surface cold front is draped from
northern New York westward to the Toronto area...then southwestward
across Lower Michigan. Area radars still show mainly dry and quiet
conditions across the region as of this writing...save for spotty
showers and storms across the Niagara Frontier. Much more
widespread convection is still further to our west across Lower
Michigan and northern Indiana/Ohio...attendant to a convectively-
augmented shortwave rippling eastward along the slow-moving
frontal boundary.

Latest guidance continues to latch onto the idea of the bulk of our
upcoming convection being tied to the passage of the aforementioned
shortwave and upstream MCS...with most packages now taking this
feature across our region roughly between 12z-18z today. With this
looking reasonable based on current upstream trends...have continued
to trend the forecast in this direction...with just some scattered
activity developing along/out ahead of the front through early this
morning as the front encroaches upon our area and interacts with our
sultry airmass...followed by more widespread showers and scattered
thunderstorms as the main shortwave/convective complex crosses our
area from roughly 12-13z through 17z-18z. During this time frame...0-
6 km bulk shear values of 35-45 knots and PWATS in the neighborhood
of 2 inches may be supportive of a few storms producing some locally
gusty winds and heavy rainfall...with the chances for these greatest
south of Lake Ontario. After that time...showers and embedded storms
will gradually wind down from NW to SE through the rest of the day
following the passage of the main shortwave and surface cold
front...though skies should remain fairly cloudy until late in the
day. With regard to temps...highs will be confined to the 70s thanks
to the passage of the cold front and its associated convection and
cloud cover...though it will remain very humid through at least this
morning before dewpoints finally start to slowly drop off this
afternoon behind the front.

Moving on into tonight...Canadian high pressure over the Upper Great
Lakes will circulate progressively cooler and drier air into our
region behind the departing cold frontal boundary. This will result
in any lingering scattered showers across south of the NYS Thruway
coming to an end early this evening and also should allow for some
gradual partial clearing to develop from north to south...though
this process will be slowed south of Lake Ontario by a northerly
upslope flow...which may actually become cool enough to allow for
some patchy lake effect clouds to develop overnight. If sufficient
breaks in the clouds manage to develop...some patchy fog will be
possible across the Southern Tier and interior portions of the
Finger Lakes overnight...though confidence in this is not currently
high enough to include in the forecast. As for temps... with
dewpoints falling into the 50s...lows will dip into the lower to mid
50s across the North Country and to the 55-60 range south of Lake
Ontario.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A longwave trough will be established by Sunday across eastern
Canada and adjacent areas of the Great Lakes and New England,
setting the stage for a period of below average temperatures.

Sunday and Sunday night high pressure will be centered over the
upper Midwest, with a weak ridge extending east across the Great
Lakes. One mid level shortwave will be departing Sunday morning,
with another moving across the eastern Great Lakes Sunday night.
These passing shortwaves will bring some increase in large scale
ascent at times, but very limited low level moisture and instability
in the cool/dry pattern will keep rain chances low. An isolated
shower or two cannot be ruled out, but in general these passing
shortwaves will just bring some increase in clouds at times.

A weak cold front will move south across the area Monday along with
additional weak mid level shortwaves. The uptick in low level
convergence along the cold front coupled with height falls as the
axis of the mid level trough crosses the eastern Great Lakes may be
enough to support a few showers or isolated thunderstorms Monday,
with coverage peaking in the afternoon as modest diurnal instability
develops. The cold front will exit to the southeast Monday evening,
with any showers ending and giving way to partial clearing
overnight.

Temperatures will run about 5-7 degrees below average Sunday and
Monday, with highs in the mid 70s across lower elevations and around
70 for higher terrain. Lows Sunday night will drop into the upper
50s on the lake plains and lower 50s across the Southern Tier and
Lewis County. Monday night will be even cooler, with mid 50s in most
areas and some upper 40s in the cooler Southern Tier valleys and
North Country.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The longwave trough will remain over eastern Canada over the next
week to 10 days, with a brief de-amplification late this week before
the trough re-loads again next weekend. This will keep temperatures
at or below average much of the time, as reflected in the 6-10 and 8-
14 day outlooks from CPC.

Looking at the details, the axis of the longwave trough will move
from the eastern Great Lakes and New England Tuesday to the Canadian
Maritimes by Thursday, allowing for temporary height rises and a
somewhat warmer airmass to arrive for a few days later this week.
Surface high pressure will build from the western Great Lakes
Tuesday to the eastern Great Lakes by Wednesday, providing a stretch
of dry weather for the midweek period.

Thursday and Friday model guidance begins to show the typical spread
with respect to timing and details of the next system, with the
00Z/29 GFS and ECMWF now slower with the arrival of rain chances
while the 00Z/29 GEM timing is similar to model runs from yesterday.
In general, one or several convectively enhanced shortwaves will
cross the Ohio Valley and Great Lakes, bringing increasing chances
for showers and a few thunderstorms. Given the timing uncertainty,
kept chance POPS for Thursday through Friday.

Temperatures will still be cool Tuesday, with highs in the mid 70s
for lower elevations and around 70 for higher terrain. Lows Tuesday
night will drop back into the low to mid 50s in most areas, with mid
to upper 40s in the cooler Southern Tier valleys and Lewis County.
Temperatures will then warm through late week, with highs into the
lower 80s by Thursday. The warming trend will likely be brief, as
the longwave trough re-loads across eastern Canada by next weekend
and brings a return to below average temperatures.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Out ahead of a slowly approaching cold front...patchy IFR/MVFR lower
clouds have again developed across Western New York and the North
Country...with mainly VFR conditions prevailing elsewhere. Meanwhile
area radars show mainly dry conditions aside from spotty showers
and storms across the Niagara Frontier.

As we push through this morning...the slow-moving cold front will
ease its way into our region. This will lead to a gradual
deterioration in flight conditions to MVFR/IFR...with additional
scattered convection through about 12z giving way to an area of much
more widespread showers and scattered thunderstorms that should work
across the area from west to east from roughly 12-13z to 17z-18z
today. Overall convective coverage will be greatest south of Lake
Ontario... with progressively lower coverage found with increasing
northward extent across the North Country.

After 17z-18z today...showers and embedded thunderstorms will
gradually diminish from northwest to southeast following the passage
of the surface cold front. This improvement will be followed by a
similar...but slower improvement in ceilings back to VFR late today
and tonight...with this process being held back somewhat south of
Lake Ontario by a northerly upslope flow. If sufficient breaks in
the clouds manage to develop...some patchy fog will be possible
across the Southern Tier (including at KJHW) and interior portions
of the Finger Lakes overnight...though confidence in this is not
currently high enough to include in the forecast.

Outlook...

Sunday...Mainly VFR.
Monday...Mainly VFR with scattered...mainly afternoon showers and
thunderstorms possible.
Tuesday...VFR.
Wednesday...VFR.

&&

.MARINE...
A slow-moving cold front will slowly ease its way across the Lower
Great Lakes this morning. This front will trigger widespread showers
and some scattered thunderstorms...with locally gusty winds possible
within any stronger storms. Otherwise general southwesterly to
westerly winds out ahead of the front will veer to northerly/north-
northeasterly and freshen behind it today...with the strongest winds
(15-20 knots) found over eastern Lake Ontario and leading to a brief
period of advisory-worthy conditions along the southeastern shore of
the lake this afternoon. Elsewhere...conditions will remain below
advisory criteria.

After that...modest northerly to northwesterly winds will be in
place tonight and Sunday with conditions remaining below advisory
thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from noon EDT today through this
     afternoon for NYZ004.
MARINE...Small Craft Advisory from noon today to 5 PM EDT this
         afternoon for LOZ043-044.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Jul 28, 8:09 PM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
809 PM EDT Fri Jul 28 2023

NYZ001-002-010>013-019>021-085-300015-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
809 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Scattered thunderstorms are expected late tonight through the first
half of Saturday. A few storms may contain gusty winds, with a low
chance of a few isolated severe storms with strong winds. Storms may
also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms may produce locally heavy rainfall through
the first half of Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-014-300015-
Monroe-Wayne-Northern Cayuga-Oswego-Ontario-
809 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Scattered thunderstorms are expected late tonight through the first
half of Saturday. A few storms may contain gusty winds, with a low
chance of a few isolated severe storms with strong winds. Storms may
also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms may produce locally heavy rainfall through
the first half of Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-300015-
Jefferson-Lewis-
809 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms may produce locally heavy rainfall through
the first half of Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
809 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

Scattered thunderstorms may produce locally higher winds and waves
late tonight through the first half of Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms may produce locally higher winds and waves
through the first half of Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:12 AM EDTSmall Craft AdvisoryBUF16 hr
Jul 29, 7:50 AM EDTFlood WatchBUFCayuga, Erie, Genesee, Livingston, Monroe, Niagara and 4 more8 hr
Jul 29, 11:26 AM EDTFlash Flood WarningBUFMonroe, Niagara, Orleans4 hr
Jul 29, 12:42 PM EDTSpecial Marine WarningBUF33 min
Jul 29, 1:08 PM EDTFlash Flood WarningBUFErie, Genesee3 hr

Nearby

Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.